Missouri, 2021Flash Flood in Missouri, May 2 to 3, 2021
May 2 to 3, 2021 · NWS SGF · 1 event in 1 county or zone
Widespread showers developed ahead and near an upper level low pressure system during the late morning along the Arkansas border and expanded northward through the afternoon and evening. While precipitation amounts averaged around one quarter of an inch, an isolated storm developed over Vernon County just north of Nevada and dropped up to five inches of rain in a 3 hour period during the late…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread showers developed ahead and near an upper level low pressure system during the late morning along the Arkansas border and expanded northward through the afternoon and evening. While precipitation amounts averaged around one quarter of an inch, an isolated storm developed over Vernon County just north of Nevada and dropped up to five inches of rain in a 3 hour period during the late afternoon and early evening. Flash flooding with this event caused a car to be swept off of C Highway near the town of Walker.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 2, 5:11 PM CST, 2 hours 49 minutes earlier.
Area forecast discussion, May 2, 5:11 PM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
611 PM CDT Sun May 2 2021
.SHORT TERM...(This evening through Monday night)
Issued at 305 PM CDT Sun May 2 2021
Intermittent scattered showers have gradually spread northward
from Arkansas into our area this afternoon. Have not seen any
lightning with this activity yet. However, the potential for
lightning will likely increase through the evening as the upper
low gets closer to the area and destabilizes the airmass mainly
over the eastern half of the forecast area.
Much of the rainfall will subside by late tonight after the upper
low moves northeastward from southwest AR into southeast MO.
Some of the latest convective allowing models are showing storm
remnants from the complex developing over eastern Colorado and
western Kansas this afternoon potentially moving into southeast
Kansas and southwest MO around sunrise before dissipating. So
have increased precipitation chances in that area early Monday.
The central Plains complex may make storm intensities a little
more conditional, but overall it looks like we will destabilize
enough to keep chances for strong to severe storms in the
forecast from Monday afternoon through Tuesday. Expect the peak in
storms Monday evening as a cold front moves through the region.
.LONG TERM...(Tuesday through Sunday)
Issued at 305 PM CDT Sun May 2 2021
Storms will be ending from west to east as the upper level trough
associated with Monday's cold front passage moves east of the
area. An unseasonably cool airmass will spread into the region and
drop temperatures into the 40s by Wednesday morning.
We could see a few showers late Wednesday night into Thursday as a
clipper drops southeast out of the northern Plains. Otherwise
expect the cooler than normal temperatures through Thursday.
Although temperatures will trend warmer as we go into Friday and
Saturday, we are seeing a rather wet pattern setting up as low
pressure develops over the central Plains and taps into Gulf of
Mexico moisture.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 603 PM CDT Sun May 2 2021
Some instability over western MO and southeast KS has touched off
some thunderstorms near the JLN terminal. Will include VCTS at the
onset, but this activity should be moving away shortly. Upper
level low will be lifting northeast out of AR and into the eastern
Ozarks with some shower activity possibly for SGF/BBG, but
majority of rain should be east of these locations. Will see some
MVFR/IFR conditions this evening/tonight. On Monday, much of the
convection will likely occur after the 00z TAF expires.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Terry
LONG TERM...Terry
AVIATION...Lindenberg
Hazardous weather outlook, May 2, 7:00 PM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Springfield MO
800 PM CDT Sun May 2 2021
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-040100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
800 PM CDT Sun May 2 2021
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Tonight.
Weather hazards expected...
Limited lightning risk.
DISCUSSION...
A few thunderstorms will remain possible this evening, mainly
over far southwest and west central Missouri. No severe weather
is expected.
Additional thunderstorms may move into the area towards morning
from eastern Kansas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Strong to severe thunderstorms may occur late Monday afternoon
into the evening and overnight hours with the passage of a cold
front. There will be enough instability and wind shear to
support the development of large hail, damaging straight line
winds and isolated tornadoes mainly Monday night.
Localized flooding will be possible Monday night and early
Tuesday.
A few storms may be possible on Thursday with the passage of
another cold front and upper level disturbance.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Lindenberg
Flash Flood, Vernon
- When
- May 2, 8:00 PM CST to May 3, 4:00 AM CST
- Where
- Vernon County, 1.29 mi ENE of Walker to 1.13 mi NE of Walker
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.910, -94.230
A car was swept off the road on Highway C due to runoff from heavy rainfall that flooded a low water crossing. No injuries were reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Mississippi, May 2, 2021$1.1 million · EF2 · 24 events
- Rip Current in Texas, May 2, 20211 death · 1 event
- Rip Current in Texas, May 2, 20211 death · 1 event
- Tornadoes in Mississippi, May 2, 2021$1.7 million · EF1 · 9 events
- Tornadoes and Flash Flooding in Alabama, May 2 to 4, 20211 injured · EF1 · 46 events
- Tornadoes and Flash Flooding in Nebraska, May 2 to 3, 2021$90,000 · EF0 · 9 events
- Hail and Damaging Winds in Kansas, May 2, 2021$50,000 · 74 kt wind · 9 events
- Hail and Damaging Winds in Kansas, May 2, 2021$10 · 1 in hail · 24 events
- Tornado and Hail in Colorado, May 2, 20211.75 in hail · 18 events
- Damaging Winds in Colorado, May 2, 2021$20,000 · 87 kt wind · 2 events
- Hail and Damaging Winds in Nebraska, May 2, 20211.5 in hail · 7 events
- Hail and Damaging Winds in Kansas, May 2, 20211 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960785.